North Dakota, 2015

Funnel Cloud in North Dakota, August 6, 2015

August 6, 2015 · NWS BIS · 1 event in 1 county or zone

Weak showers and thunderstorms developed across parts of southern North Dakota in the afternoon and evening. One of these produced a funnel cloud near Oakes, in Dickey County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Weak showers and thunderstorms developed across parts of southern North Dakota in the afternoon and evening. One of these produced a funnel cloud near Oakes, in Dickey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 4:34 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 6, 4:34 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT THU AUG 6 2015

.UPDATE...
ISSUED AT 534 PM CDT THU AUG 6 2015

CANCELED THE FLASH FLOOD WATCH FOR ALL BUT THE JAMES RIVER
VALLEY.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 250 PM CDT THU AUG 6 2015

HEAVY RAINFALL POTENTIAL THROUGH EARLY THIS EVENING SOUTH CENTRAL
AND INTO THE JAMES RIVER VALLEY HIGHLIGHTS THE SHORT TERM
FORECAST.

THE FLASH FLOOD WATCH FOR THE SOUTH CENTRAL AND JAMES RIVER VALLEY
REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. RADAR TRENDS
THROUGH 20 UTC DEPICT NUMEROUS SLOWING MOVING...WARM RAIN PROCESS
DOMINATED STORMS ACROSS THE AFOREMENTIONED AREAS. GIVEN TRENDS IN
THE 17-19 UTC HRRR ITERATIONS WHICH HAVE OVERALL HANDLED THE EVENT
WELL...EXPECT ACTIVITY TO BEGIN TO WANE/PROPAGATE EAST INTO THE
RED RIVER VALLEY BY 23-00 UTC. FURTHER WEST NEAR THE OCCLUDED
FRONTAL BOUNDARY FROM NORTHEAST MONTANA THROUGH LAKE
OAHE...DIURNALLY DRIVEN ISOLATED CONVECTION IS EXPECTED.
HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED.

GIVEN GOOD AGREEMENT ON THE 12 UTC DETERMINISTIC SUITE...A DRY
COLD FRONTAL PASSAGE IS EXPECTED ON FRIDAY...WITH SEASONABLE
TEMPERATURES AND MOSTLY SUNNY SKIES.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 250 PM CDT THU AUG 6 2015

A POTENTIAL WARM UP NEXT WEEK HIGHLIGHTS THE EXTENDED FORECAST.

THE 12 UTC GUIDANCE SUITE IS IN AGREEMENT ON QUASI-ZONAL THIS
WEEKEND AMPLIFYING EARLY NEXT WEEK AS AN INTERMOUNTAIN
WEST/CENTRAL CONUS UPPER LEVEL RIDGE BUILDS. THIS SUPPORTS A
POSSIBLE TRANSITION FROM NEAR NORMAL TEMPERATURES THIS
WEEKEND...WARMING THROUGH NEXT WEEK. GIVEN WEAK WAVES EMBEDDED IN THE
FAST QUASI-ZONAL FLOW THIS WEEKEND...DAILY CHANCES FOR
THUNDERSTORMS ARE FORECAST SATURDAY AND SUNDAY GENERALLY SOUTH OF
ND HIGHWAY 200. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 250 PM CDT THU AUG 6 2015

THUNDERSTORMS ARE LIKELY TO IMPACT KJMS THIS AFTERNOON INTO THE
EARLY EVENING WITH IFR CONDITIONS POSSIBLE. VFR CONDITIONS ARE
FORECAST ELSEWHERE WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS NORTHWEST AND CENTRAL NORTH DAKOTA THAT WILL FADE WITH
SUNSET. VFR CONDITIONS ARE FORECAST FRIDAY AS A DRY COLD FRONT
MOVES THROUGH THE AREA. NORTHWEST WIND GUSTS TO 25 KTS ARE
POSSIBLE AT KISN AND KMOT FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR NDZ025-037-
048-051.

&&

UPDATE...WAA
SHORT TERM...AYD
LONG TERM...AYD
AVIATION...AYD
Hazardous weather outlook, Aug 6, 4:37 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
537 PM CDT THU AUG 6 2015

NDZ001>005-009>013-017>023-034>036-042-045>047-050-072245-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS-LOGAN-MCINTOSH-
537 PM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF NORTH DAKOTA HIGHWAY 200. THE CHANCE OF THUNDERSTORMS
RETURNS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

NDZ025-037-048-051-072245-
FOSTER-STUTSMAN-LA MOURE-DICKEY-
537 PM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

FLASH FLOOD WATCH IS IN EFFECT THIS EVENING. THUNDERSTORMS WITH
HEAVY RAINFALL ARE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF NORTH DAKOTA HIGHWAY 200. THE CHANCE OF THUNDERSTORMS
RETURNS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

NDZ031>033-040-041-043-044-072245-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
537 PM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF NORTH DAKOTA HIGHWAY 200. THE CHANCE OF THUNDERSTORMS
RETURNS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 6, 12:36 PM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
136 PM CDT THU AUG 6 2015

NDZ025-035>037-046>048-050-051-061915-
STUTSMAN ND-DICKEY ND-MCINTOSH ND-LA MOURE ND-LOGAN ND-EMMONS ND-
BURLEIGH ND-KIDDER ND-FOSTER ND-
136 PM CDT THU AUG 6 2015

...THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTH CENTRAL NORTH
DAKOTA...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A COMPLEX OF STRONG
THUNDERSTORMS EAST OF THE MISSOURI RIVER AND ALONG AND SOUTH OF
INTERSTATE 94. SLOW MOVING STORMS ARE PRODUCING HEAVY RAINFALL...IN
EXCESS OF 2 INCHES AN HOUR. RAPID RISES IN CREEKS AND STREAMS ARE
POSSIBLE. FLOODING MAY OCCUR WITH LITTLE NOTICE. DO NOT DRIVE ACROSS
FLOODED ROADS...TURN AROUND...DON'T DROWN. VISIT
WEATHER.GOV/BISMARCK FOR THE LATEST INFORMATION.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...OAKES...ELLENDALE...LINTON...NAPOLEON...ASHLEY...
STEELE...EDGELEY...MEDINA...WISHEK...LAMOURE...STRASBURG...KULM...
GACKLE...HAZELTON...WIMBLEDON...TAPPEN...STREETER...KENSAL AND
MENOKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4595 10048 4645 10060 4654 10054 4663 10063
      4709 10073 4732 9997 4733 9847 4665 9844
      4663 9804 4594 9801
TIME...MOT...LOC 1830Z 265DEG 14KT 4713 9981 4634 9907

JONES
Local storm report, Aug 6, 3:15 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       HAZELTON                46.48N 100.28W
08/06/2015  M2.27 INCH       EMMONS             ND   CO-OP OBSERVER

            RAIN THROUGH 4 PM CDT

&&

MMATHEWS

The radar

The Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dickey

When
August 6, 5:25 PM CST to 5:30 PM CST
Where
Dickey County, 0.84 mi NW of Oakes
Reported by
Trained Spotter
Coordinates
46.140, -98.090

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595723.